Baseline measurements including the clinical activity score and the horizontal prism deviation of the right and left eye can help determine how well patients will respond to this therapy.
A recent study on teprotumumab’s impact on thyroid eye disease (TED) patients reveals that the drug may stabilize ocular alignment in the majority of cases, though the efficacy varies based on baseline characteristics.
HCN Medical Memo
Clinicians should take into account the mixed efficacy of teprotumumab in treating TED-induced diplopia. In particular, baseline clinical activity scores and horizontal prism deviation can serve as indicators for the drug’s potential effectiveness or lack thereof. This can assist in setting realistic patient expectations and determining who may require additional treatments for diplopia.
- The study involved 17 patients aged 18 or older with TED-induced diplopia.
- Primary outcomes focused on changes in ocular alignment in primary gaze, while secondary outcomes looked at other gaze positions, proptosis, and eyelid position.
- Three patients worsened, 10 remained stable, and four improved six months after a standard course of teprotumumab.
- Clinical activity scores were higher in patients who worsened or improved, compared to those who remained stable.
- Baseline characteristics like clinical activity score and horizontal prism deviation in right and left gazes can help predict treatment response.
“These results suggest that those with more active disease at baseline are more likely to change one way or the other instead of remaining stable because the clinical activity treatment at baseline was higher in those who worsened and improved after teprotumumab treatment.”
– The authors in their article for Journal of Neuro-Ophthalmology
- Those with a greater degree of misalignment at baseline are more likely to show either improvement or worsening.
- Researchers suggest that more active disease, or specifically greater degrees of misalignment, indicates some sort of response to teprotumumab rather than no change.
Latest in Ophthalmology